MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Esophagus (2399)
Date of Event 07/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
It is reported in the literature titled "per-oral endoscopic myotomy with division of septum (d-poem) in epithetic esophageal diverticula: outcomes at a median follow-up of two years,¿ a patient experienced a major adverse event after a procedure using a gastrovideoscope and a triangular tip knife.Case with patient identifier (b)(6) reports the scope used in the procedure.Case with patient identifier (b)(6) reports the knife used in the procedure.Esophageal epiphrenic diverticula (eed) are rare pulsion-type outpouchings at the lower end of esophagus.Traditionally, surgery has been performed in eed.More recently, per-oral endoscopic myotomy with septotomy (d-poem) has emerged as an option in these cases.In this study, we aim to determine the efficacy and safety of d-poem in cases with eed.The data of cases who underwent d-poem in cases with eed from march 2013 to nov 2020 were analyzed, retrospectively.The primary outcome of the study was clinical success.Secondary outcomes included technical success, procedure duration, reflux esophagitis, and adverse events.13 patients (males 9, 48.07 17.55 years) with eed underwent d-poem during the study period.Median size of the eed was 45 mm (range 25¿70).Associated esophageal motility disorder was found in 10 (76.9%) cases including type ii achalasia (3), type i (3), hypercontractile esophagus (2), and unspecified (2).Technical success was achieved in 12 (92.3%) cases.Median length of total and gastric myotomies were 10 cm (range 6¿20) and 3 cm (1¿3), respectively.At a median follow-up of 25 months, clinical success was achieved in 84.6% cases.Mean integrated relaxation pressures reduced significantly after poem procedure (25.80 13.24 vs 9.40 3.10, p=0.001).There was one major adverse event requiring surgical intervention.D-poem is an effective procedure in cases with eed.Long-term follow-up studies are required to ascertain the durability of response in these cases.There is no report of olympus device malfunction reported in any procedure described in this study.
 
Event or Problem Description
The following additional information was received from the author: "as discussed in previous email (regarding another manuscript), the adverse events described in the study are not necessarily related to the device used.I have published over 100 articles and it may not be feasible to provide an explanation regarding an association between the knife used and adverse events every time.I have been using accessories from different manufacturers, but never got any query.I would prefer to use a device from a different manufacturer rather than providing explanation each time i publish a study using olympus knives and accessories.".
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.This supplemental report includes information added to b5.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15682694
Report Number9614641-2022-00547
Device Sequence Number17729451
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-645L
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2022
Supplement Date Received by Manufacturer11/28/2022
Initial Report FDA Received Date10/27/2022
Supplement Report FDA Received Date12/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown